News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Miscellaneous Cardiology Topics

Question: Fast heart beat- really need beta blocker?


 cat512 - Mon Apr 14, 2008 9:20 am

Hi,
I am a 38 year old female, in good health, exercise regularly, my normal blood pressure is 100/60 or in that area. I've recently been to a cardiologist for a fainting episode and also for an irregular heart beat, like a heavy beat. The doctor said I have an extra beat, and he told me to wear a Holter monitor for 24 hrs. I went back in for the results and was told that he wasn't concerned w/the irregular beat, it wasn't a matter of life and death, but he was concerned w/my average heart beats per minute. For that day, when I was wearing the monitor, it was averaging 90, which he said, is on the high side of normal (between 60-100). So, he put me on a beta blocker (Sectral). My question is, he never asked me how active I was during the day- which I am very active. Always up cleaning, vaccuuming, walking dogs, going to my kids' schools, exercising, don't sit down until around 8:00 pm when the kids are in bed and I finally relax. When I'm sitting, my resting bpm is around 70. When I'm up and moving around, it's around 92 or so. Do I really need to be on a beta blocker for this? I was on it for a couple of days last week, and felt awful, drowsy, insomnia, restlessness, made me very very anxious, couldn't even go in and eat in a restaurant, could barely exercise...I was only on it for 2 days (200 mg. twice a day). Thank you for your help!
p.s. The fainting episode we think, was handled fine. I had taken dramamine that day, and we know that it can cause palpitations, and low blood pressure, so the doc thinks that maybe w/my already existing irregular heart beat, the dramamine further affected it and also caused a drop in my blood pressure, causing me to faint. I was sitting down though, didn't get up from a seated position, was already seated and fainted...that's the only peculiarity. Thanks!
 John Kenyon, CNA - Thu Jul 24, 2008 8:59 pm

User avatar Hi Cat512 -

I think I replied to another post by you on this same subject elsewhere in the topic here, but it didn't mention the fainting episode. I was wondering what had caused your doctor to do the workup to start with, and now I know.

This was completely appropriate, since your faint was an isolated first event, and if the Dramamine was "original forumula", then yes, it could cause heartbeat irregularities and might have lowered your blood pressure as well. The original Dramamine is an old-type antihistimine, and some of those can do that in certain people.

None of this changes my feelings about your doctor prescribing Sectral in your case, however. Please see the other thread for my observations about that or, if you're still checking in here, respond to either post. I think it's important, and in your other post I believe you were planning to discontinue the Sectral. A good idea, and good that you planned to let the doctor know first. However, I'm now hoping you will follow up with us, because I am interested in the fainting episode, especially since it happened while seated.

Hope all is well and please do check back with us here.
 cat512 - Fri Jul 25, 2008 7:25 pm

Hi again, and thank you so much for your great thorough replies.
I wanted to update you, and you're right, you did reply to the same type question, but since the first one took so long to get approved on this site, I just thought it was thrown out, so I wrote a 2nd topic... and thank you for answering both.
Well, since I got the 2nd cardiology opinion, I feel better about not taking Sectral. He basically said what you said about Sectral...as a matter of fact, where he practices, they don't even use that medication at all, never prescribe it. He thinks that possibly the first cardiologist prescribed it because it used to be used to stop pvc's/pac's and since mine were ongoing for 3 months at that time, maybe he thought it would stop them. Either way, I stopped that drug like I said, and the 2nd cardiologist told me to come back in if and when my heart beats irregularly again and they'll hook me up to a 30 day monitor to wear. So, just last week, my heart started beating irregularly again, I called them and I will now wear a 21 day 'cardio-net' monitor. We're trying to find out what is triggering my heart to beat like it is. I am thinking it could be anxiety... I have not had any panic attacks, but have had recently a couple of episodes where I'm just very nervous/restless. And, before the previous 3 month time span of the irregular beats, I was also a little anxious about a trip we were taking...I wouldn't say overly anxious, but I never had any nervousness/restlessness. So, possibly anxiety plays a role in these heart beats?? I just don't see why they would last for weeks or months. And of course now, I'm just concerned w/these nervous episodes, so possibly that has something to do w/my current irregular beats. ?? So, we'll see what happens. The fainting has not happened again, the cardiologist was leaning toward the dramamine explanation - just me having a bad reaction to medication - all combined w/the irregular beats in the first place w/a medication that can cause palpitations and low BP.
Thank you again for all of your insights, I appreciate the help.
 John Kenyon, CNA - Fri Jul 25, 2008 11:25 pm

User avatar Hi there -

You are very welcome.

Yep, Sectral was briefly seen as a great thing about 15-20 years ago, but then after a huge study it was discovered that PVCs are best left alone most of the time, and by then the evidence was also piling up that a lot of people found Sectral disagreed with them, so it really fell out of favor, and for people who needed a slowing effect it was almost useless.

The anxiety you're currently experiencing would definitely create a cycle effect wherein the more you worry the more premature beats you have, and the more of them you feel, the more you worry, so the more you have. There is, of course, a theoretical limit to how far this can go, but it sure can create an emotionally disabling situation for some people, and the worst part is that most anxious people at first are prone to deny (or not even realize) they are anxious. It seems strange, but given the way anxiety works, it's not really surprising.

The CardioNet monitor could be of great help in determining just what sorts of arrhythmias you're actually having over a period of time, and the results should almost certainly provide you reassurance that what's going on is normal and benign. Then if you are still really bothered by the ectopy (premature beats) your doctor can choose to prescribe you a far less noxious beta blocker (like metaprolol) which would reduce the frequency of these events. Doctors generally tend to use this as a last resort to help the patient who just can't get a handle on the anxiety caused by the palpitations, and metaprolol (especially as Toprol XL) has become the drug of choice for people who aren't able to break the cycle of anxiety and ectopic beats. Some can, some can't, and at least there is a fairly effective family of drugs that can help in those cases.

The Dramamine explanation for the faint makes a lot of sense, and I'm really glad you got that second opinion. Good luck to you, and please do stay in touch.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here